July 1, 2014 — The U.S. Food and Drug Administration (FDA) has announced a recall for six lots of Coumadin (warfarin) injections because they may be contaminated.
The manufacturer, Bristol-Myers Squibb, observed visible particulate matter in a number of samples that were not released. The drug-maker believes the risk to a patient is low because the drug label recommends that doctors visually inspect the product before injecting it into a patient.
However, the FDA cautions that the products could cause deadly side effects:
“Injected particulate metallic and non-metallic cellulose material can cause serious and potentially fatal adverse reactions such as embolization. Allergic reactions to the foreign material could also occur.”
The recalled vials contain 5-mg of Coumadin (warfarin). Each vial is marked with NDC 0590-0324-35, expiration dates between September 2014 and September 2015. They were sold to hospitals and pharmacies between November 2011 and January 2014.
Coumadin is a blood-thinner that is used to treat blood clots and prevent stroke. It was available in tablet and injection formulations, but Coumadin injections were discontinued in April 2014. Oral tablets are not affected by this recall.